Pennsylvania, 2013Damaging Winds in Pennsylvania, July 23, 2013
July 23, 2013 · NWS PBZ · 12 events in 5 counties and zones
Numerous showers and thunderstorms developed ahead of and with a cold front moving across the upper Ohio Valley, with some severe storms across eastern Ohio, northern West Virginia, and western Pennsylvania. A brief tornado touched down near the border of Carroll and Columbiana counties in Ohio, and a stronger downburst occurred in East Liverpool in Columbiana county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed ahead of and with a cold front moving across the upper Ohio Valley, with some severe storms across eastern Ohio, northern West Virginia, and western Pennsylvania. A brief tornado touched down near the border of Carroll and Columbiana counties in Ohio, and a stronger downburst occurred in East Liverpool in Columbiana county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 1:21 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 23, 1:21 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 23 2013
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CROSS THE REGION THROUGH EARLY
TONIGHT AHEAD OF A COLD FRONT. HIGH PRESSURE WILL MOVE EAST ACROSS
THE REGION THEN BUILDS OVERHEAD FOR WEDNESDAY AND THE REMAINDER
OF THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
COLD FRONT NOW ENTERING NORTHWEST OHIO WITH CONVECTION FIRING IN
UNSTABLE AIR MASS PRECEDING THE FRONT. ENOUGH WIND ALOFT AND WITH
LAPSE RATES MORE IMPRESSIVE SVR WATCH IN EFFECT UNTIL 10 PM.
FRONT WILL CROSS REGION LATER TONIGHT BRINGING MUCH LOWER DEW
POINTS AND ENDING SHOWERS. NOTICEABLY COOLER WEDNESDAY AS
RATHER COOL HIGH PRESSURE FOR THIS TIME OF YEAR SLOWLY MOVES EAST
ACROSS THE OHIO VALLEY. TEMPERATURES CLOSE TO A ECMWF/MET BLEND.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE AND LOWER DEW POINTS THROUGH THE PERIOD WITH ONLY
FAIR WEATHER CU IN THE AFTERNOONS. A STRAY POP UP SHOWER NOT OUT
OF THE QUESTION ACROSS THE RIDGES IN A BIT OF UP-SLOPE AND COLD
ADVECTION BUT NOT WORTH MENTIONING IN GRIDS. TEMPERATURES WILL BE
5 TO 10 DEGREES BELOW NORMAL MID WEEK THEN TREND TO NEAR NORMAL BY
FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A LONG WAVE TROUGH IS FORECAST TO CONTROL ERN CONUS WEATHER
THROUGH THE WEEKEND. AS A RESULT...AOB SEASONAL AVERAGE TEMPS CAN
BE EXPECTED AS WELL AS SHRTWV DEPENDANT PCPN CHCS.
BEYOND THE WEEKEND...MDL CONSENSUS IS THAT THE TROF WL BGN TO
FILL...HENCE THE NEW WEEK WL FEATURE WARMER TEMPS AND LOWER POPS.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GENL VFR IS EXPECTED TO BE INTERRUPTED THIS AFTN AND EVE BY SCT TO
NMBRS SHWRS AND TSTM ACCOMPANYING A CROSSING CDFNT. IN
ADDITION...MVFR TO IFR SC AND ST IS FORECAST TO FILTER OVR THE UPR
OH VALLEY REGION TNGT AS COLD ADVCTN INTENSIFIES IN THE WAKE OF
THE FRONT.
FOR THE INITIAL TAF HRS...ALL PORTS WL FEATURE AT LEAST A MENTION
OF SHWRS IN VICINITY...WITH MORE SIGNIFICANT WEA AMENDED IN AS
PCPN COVERAGE BTR MATURES. RESTRICTIONS WL BE REINITIATED
FOLLOWING A LATE EVE BREAK...AND WL INCLUDE IFR AT THE NRN PORTS.
OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
IMPROVEMENT TO VFR CAN BE EXPECTED ON WEDNESDAY AS HIGH PRES BLDS.
THE NXT CHC FOR WIDESPREAD RESTRICTIONS MAY BE ANTICIPATED WITH
THE APPRCH AND PASSAGE OF A WEEKEND CDFNT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 23, 1:11 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT TUE JUL 23 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-241815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-
211 PM EDT TUE JUL 23 2013
...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ041-241815-
TUCKER-
211 PM EDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 23, 1:29 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT TUE JUL 23 2013
OHZ039-048-049-058-231915-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
229 PM EDT TUE JUL 23 2013
...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL
COSHOCTON...NORTH CENTRAL GUERNSEY...SOUTHERN TUSCARAWAS AND
SOUTHWESTERN HARRISON COUNTIES...
AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...MOVING EAST AT 20 MPH.
WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWCOMERSTOWN... GILMORE... BIRMINGHAM...
TIPPECANOE... LONDONDERRY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4037 8129 4015 8128 4019 8165 4033 8168
15
Special weather statement, Jul 23, 2:58 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT TUE JUL 23 2013
OHZ039-048-058-232045-
COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH-
358 PM EDT TUE JUL 23 2013
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN TUSCARAWAS COUNTIES...
AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF BLISSFIELD...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
LAYLAND... BLISSFIELD... BALTIC...
BAKERSVILLE... STONE CREEK... NEWCOMERSTOWN...
GNADENHUTTEN... GILMORE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4046 8196 4045 8168 4048 8167 4043 8137
4020 8146 4034 8200Local storm report, Jul 23, 3:08 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 1 ESE READING 40.83N 81.01W
07/23/2013 E1.00 INCH COLUMBIANA OH PUBLIC
&&
EVENT NUMBER PBZ1302611
TGREENSpecial weather statement, Jul 23, 3:23 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE JUL 23 2013
OHZ057-232115-
MUSKINGUM OH-
423 PM EDT TUE JUL 23 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MUSKINGUM COUNTY...
AT 419 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF DILLON STATE PARK...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL
SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
EAST FULTONHAM... CANNELVILLE... PHILO...
RURALDALE... BLUE ROCK STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3996 8220 4003 8220 4004 8218 3976 8174
3975 8179 3976 8207 3978 8208 3981 8209
3981 8217 3982 8218 3990 8217 3992 8224
3995 8224
15Special weather statement, Jul 23, 3:35 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT TUE JUL 23 2013
OHZ041-PAZ007-013-014-020-232115-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA-
435 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORMS WILL AFFECT LAWRENCE...NORTHEASTERN
COLUMBIANA...NORTHERN BEAVER...SOUTHWESTERN MERCER AND WEST CENTRAL
BUTLER COUNTIES...
AT 431 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF PULASKI TO 5 MILES SOUTHEAST OF YOUNGSTOWN TO 4 MILES
NORTHWEST OF SALEM...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SHARON... FARRELL... SALEM...
PULASKI... BESSEMER... NEW WILMINGTON...
LEETONIA... COLUMBIANA... NEW CASTLE...
EAST PALESTINE... HARLANSBURG... ZELIENOPLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4098 7994 4080 8009 4066 8053 4090 8104
4091 8091 4093 8090 4093 8083 4091 8081
4091 8053 4125 8052
15Local storm report, Jul 23, 3:47 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL LISBON 40.78N 80.77W
07/23/2013 M0.75 INCH COLUMBIANA OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1302612Thunderstorm Wind, Lawrence
- When
- July 23, 3:52 PM EST
- Where
- Lawrence County, 2.2 mi WSW of Lawrence Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.940, -80.410
Emergency management reported trees and power lines down.
Thunderstorm Wind, Beaver
- When
- July 23, 4:17 PM EST
- Where
- Beaver County, 0.74 mi WNW of Highland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.825, -80.363
The 911 Call Center reported a large tree down on Eagle Rock Road.
Thunderstorm Wind, Beaver
- When
- July 23, 4:32 PM EST
- Where
- Beaver County, 0.87 mi SW of South Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.570, -80.240
The 911 Center reported a large tree down on a roadway.
Thunderstorm Wind, Beaver
- When
- July 23, 4:35 PM EST
- Where
- Beaver County, 2.14 mi SSE of Hookstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.570, -80.470
The public reported trees and power lines down on U.S. 30 near Route 168.
Thunderstorm Wind, Allegheny
- When
- July 23, 4:45 PM EST
- Where
- Allegheny County, 0.74 mi NE of Sewickley Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.557, -80.139
The 911 Call Center reported a tree down blocking Scaife Road at Blackburn Road.
Thunderstorm Wind, Allegheny
- When
- July 23, 5:26 PM EST
- Where
- Allegheny County, Wilkinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.430, -79.850
The 911 call Center reported trees and wires down along Barclay Avenue.
Thunderstorm Wind, Westmoreland
- When
- July 23, 6:02 PM EST
- Where
- Westmoreland County, 0.53 mi E of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.150, -79.540
The 911 Call Center reported trees down.
Thunderstorm Wind, Westmoreland
- When
- July 23, 6:03 PM EST
- Where
- Westmoreland County, 0.32 mi SE of Loyalhanna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.317, -79.376
The 911 Call Center reported trees down.
Thunderstorm Wind, Westmoreland
- When
- July 23, 6:05 PM EST
- Where
- Westmoreland County, Greensburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.300, -79.550
The 911 Call Center reported trees down.
Thunderstorm Wind, Washington
- When
- July 23, 6:15 PM EST
- Where
- Washington County, Avella
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.280, -80.470
The 911 call center reported a tree down in Avella.
Thunderstorm Wind, Washington
- When
- July 23, 6:22 PM EST
- Where
- Washington County, Eighty Four
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.180, -80.130
The 911 Call Center reported a tree down in Eighty Four.
Thunderstorm Wind, Washington
- When
- July 23, 6:30 PM EST
- Where
- Washington County, 0.53 mi E of Donora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.180, -79.860
The 911 call center reported roff damage to a home in Donora.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
- Hail in Nebraska, July 23, 2013$51,000 · 2 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463074, 463076, 463079, 463080, 463083, 463084, 463085, 463093, 463090, 463087, 463088, 463089.